Can someone please tell me how long the effects of Prednisone stay in your system after you stop taking it? I stopped about a week ago and my pain is starting to come back. I don't know if the Prednisone is wearing off or if i did something to bring the pain back. Thanks folks
It really varies. I have taken it and had a couple weeks of relief one time and the next time gotten no relief. Another time, I took it felt some relief and then as the taper went down the pain soared back up. There is no set timeframe.
I don't believe that it is a very good idea to be taking prednisone for anything but 5 or 6 days during an acute attack. Prednisone to me is the last drug of choice as it has so many side effects. It should never be stopped abruptly but should be weaned off slowly. There has to be better pain management than using prednisone for anything but a very brief period of time.
Prednisone can relieve inflamation (sp)...BUT, if you stop taking the prednisone suddenly...or wean to quickley you can have a major problem. . I was given prednisone, low dose, 5 mg., for 2 years...and I eventually weaned myself off of it, very, very, very slowly. The problem is your adrenal glands are "put to sleep" when you are on prednisone...so they cannot produce the natural steroids your body needs to live. In my case my adrenal/pituatuary glands did not fully wake up, I had enough hormones for basic daily function, but when I had my ACDF...my body rebelled...approx. 7 weeks after surgery, I crashed. The Drs., thought I had a heart attack...naw...but all of the symptoms and even the lab tests said so. Long, long story...but it took approx. 15 months until my husbands endrocroc. Dr. to diagnose me....(he just was looking at me, and asked what was going on..)...at first he said I had hypoglycemia, and I was tested for it...5 hr. test...sugar levels fell to 28...(my body was so used to no sugar by that time, I only got tired, should have been passed out on the floor)...then 3 months later, he said there is something else still going on...and did ACTH test...well, my test came out low...so I had adrenal insuffiency. And all because of the prednisone which I had been off of for approx. 3 years at that point. Prednisone can be a lifesaver, and I love the stuff..makes one feel great, usually.. BUT, it can cause problems, which we are not aware of... Now, 1 1/2 yrs. after starting treatment for the insuffiency, I am recovering..(at least my adrenals/pitutary gland are)..it takes, a long time..if they do recover.) I guess my point is, if you are on prednisone for a period of time...don't just stop taking it, and wean off according to your Doctor's plan. Sorry this is so long, just wanted to make sure nobody has to live through what I have, and be unaware of what can happen..even as you live through it...